MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3-4-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the implant coil would not detach using the instant detacher or by the manual method (breaking of the hypotube, an alternative detachment method presented in the instructions for use).The implant coil eventually detached after the physician pushed and pulled the detachment coil several times and pushed the coil into the aneurysm with the delivery pusher.The implant coil implanted in the patient.The patient¿s vasculature was medium in tortuosity and the size of the aneurysm was 3mm.Instant detacher was brand new out of box.There was not any difficulty or friction during procedure.The physician did several times reposition the coils.The physician did not rotate the delivery pushwire during procedure.
 
Additional Manufacturer Narrative
The axium coil¿s pusher was returned without the implant coil, instant detacher, microcatheter, or the accessories devices.The pusher appeared to be separated distal to the break indicator; along with the ai, coupler tube, positive load indicator and break indicator were missing and not returned.Kinks and bends found along the length of the pusher.The coin and release wire were missing from the lumen stop; with the shield coil was present and intact.The implant coil was already detached and not returned for investigation.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis performed, the axium prime coil was not confirmed to have non-detached as the pusher was returned with the implant coil already detached.Based on the returned device, there was evidence of manual detachment attempts to detach the coil as the pusher found to be broken at the manual detachment location.The pusher was bent and kinked along its length, indicative of high tortuosity.Based on the returned device, there was no malfunction of the pusher or non-conformance to specification identified that led to the non-detachment.Since the ai, coupler tube, positive load indicator, break indicator, coin, implant coil and instant detacher were not returned; any contribution of the ai, coupler tube, positive load indicator, break indicator, coin, implant coil and instant detacher to the "non-detachment" issue could not be determined.Per the axium prime detachable coil and i.D.(instant detacher) instructions for use (ifu): directions for use: ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8490159
Report Number2029214-2019-00313
Device Sequence Number1315302
Product Code KRD
UDI-Device Identifier00847536021228
UDI-Public00847536021228
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/11/2020
Device Model NumberAPB-3-4-3D-ES
Device Lot NumberA569378
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 03/11/2019
Supplement Date Received by Manufacturer05/30/2019
Initial Report FDA Received Date04/08/2019
Supplement Report FDA Received Date06/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR